Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 70, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 28, 2013, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 28, 2013, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511 WGUS55 KSLC 282257 FFWSLC UTC025-053-290200- /O.NEW.KSLC.FF.W.0070.130828T2257Z-130829T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 457 PM MDT WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 800 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEASTERN PORTION OF ZION NATIONAL PARK...WITH RADAR RAINFALL ESTIMATES IN EXCESS OF 1 INCH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NATIONAL PARK...SPECIFICALLY PINE CREEK...CLEAR CREEK...SPRY CANYON...AND KEYHOLE CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3737 11298 3737 11282 3712 11284 3713 11298 $$ MPS
2 follow-up statements
812
WGUS75 KSLC 282347
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT WED AUG 28 2013
UTC025-053-290200-
/O.CON.KSLC.FF.W.0070.000000T0000Z-130829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
547 PM MDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
ALTHOUGH THUNDERSTORMS HAVE WEAKENED AND EXITED THE AREA...EXCESSIVE
RUNOFF AND FLASH FLOODING IS LIKELY ONGOING WITHIN PORTIONS OF ZION
NATIONAL PARK...SPECIFICALLY WITHIN PINE CREEK...CLEAR CREEK...SPRY
CANYON AND KEYHOLE CANYON. ADDITIONALLY THE EAST FORK OF THE VIRGIN
RIVER IS ALSO LIKELY RUNNING VERY HIGH AND FAST AT THIS TIME.
DOPPLER RADAR INDICATES UP TO 2 INCHES OF RAIN FELL ALONG THE
SOUTHERN BORDER OF THE PARK...WITH 0.50 INCHES OF RAIN ESTIMATED
OVER THE AFOREMENTIONED AREAS WITHIN APPROXIMATELY 30 MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3732 11290 3732 11283 3712 11284 3713 11298
3723 11298
$$
MPS236
WGUS75 KSLC 290155
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
755 PM MDT WED AUG 28 2013
UTC025-053-290205-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-130829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
755 PM MDT WED AUG 28 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...
REPORTS FROM ZION NATIONAL PARK INDICATE FLOODING IS NOT CURRENTLY
ONGOING...THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3732 11290 3732 11283 3712 11284 3713 11298
3723 11298
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:26 PM MDT, 31 minutes earlier.
Area forecast discussion, Aug 28, 4:26 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 PM MDT WED AUG 28 2013 .SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN WEST TONIGHT AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK. && .DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS UTAH AGAIN TODAY...AS A RELATIVELY MOIST AIRMASS REMAINS IN PLACE. DEVELOPMENT HAS BEEN SOMEWHAT INHIBITED BY WARMING ALOFT...AS THE RIDGE OVER THE CENTRAL CONUS BEGINS TO BUILD OVER THE INTERMOUNTAIN WEST. THE BEST COVERAGE OF THUNDERSTORMS HAS BEEN OVER THE HIGHER TERRAIN OF CENTRAL AND SOUTHERN UTAH...BUT A COUPLE OF ISOLATED STRONGER STORMS HAVE DEVELOPED OVER NORTHERN UTAH AS WELL...INCLUDING A STORM THAT PRODUCED A 69 KNOT WIND GUST AT THE WENDOVER AIRPORT. MOST OF THESE STORMS ARE EXPECTED TO DISSIPATE THROUGH THE EVENING HOURS. SOMEWHAT INCREASED CLOUD COVER COMPARED TO LAST NIGHT...AS WELL AS A WARMING AIRMASS...MAY LEAD TO A SLIGHTLY WARMER TEMPERATURES OVERNIGHT. TOMORROW SHOULD BE THE PEAK OF BOTH THE DRYING AND STABILIZING TREND...AS THE RIDGE AXIS SETS UP OVER THE ROCKIES. THIS SHOULD LEAD TO A RELATIVELY QUIET DAY CONVECTION-WISE...AND HAVE KEPT POPS AT 20S IN THE VALLEYS AND 30S IN THE MOUNTAINS. THIS RIDGE WILL ALSO HELP BRING IN A WARMER AIRMASS...WHICH SHOULD KEEP TEMPS ABOVE CLIMATOLOGICAL NORMALS FOR A FEW DAYS IN A ROW...ESPECIALLY IN THE NORTHERN HALF OF THE CWA WHERE THE DRY AIRMASS WILL LINGER FOR A LONGER PERIOD OF TIME. THIS MAY ALLOW THE SLC AIRPORT TO CHALLENGE THE RECORD FOR NUMBER OF 95 DEGREE DAYS IN ONE YEAR...WITH THE CURRENT COUNT IN 2013 BEING ONE SHORT OF THE RECORD OF 51 DAYS. BOTH THE EC AND GFS ARE ADVERTISING THAT A TROUGH WILL PASS NORTH OF THE FORECAST AREA FRIDAY AND SATURDAY...WHICH WILL KEEP A DRY NORTHWEST FLOW OVER THE NORTHERN PORTIONS OF THE CWA. HAVE LOWERED POPS IN NORTHERN UTAH FOR THIS PERIOD...AND THEY MAY NEED TO BE LOWERED EVEN MORE IF THIS TREND PERSISTS. IN THE SOUTHERN PORTION OF THE CWA HOWEVER...A SURGE OF MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...WITH PRECIPITABLE WATER VALUES OF 0.9 TO 1.2 INCHES REMAINING IN PLACE FRIDAY THROUGH SUNDAY. HAVE KEPT POPS ELEVATED DURING THIS TIME...AND STARTED INCREASING THE FLASH FLOOD POTENTIAL BEGINNING FRIDAY. THE HIGH LOOKS TO RE-CENTER OVER THE FOUR CORNERS LATE SUNDAY...WHICH SHOULD ALLOW SIGNIFICANT MOISTURE TO MOVE INTO THE NORTHERN HALF OF THE CWA MONDAY AFTERNOON AND EVENING. THIS DEEP MOISTURE COULD LINGER THROUGH THE FIRST HALF OF NEXT WEEK...AND HAVE KEPT A COOLING TREND WITH HIGHER POPS IN THE FORECAST FOR THE EXTENDED. && .AVIATION...WINDS WILL REMAIN MOSTLY SOUTHERLY AT THE KSLC TERMINAL THROUGH THE TAF PERIOD. OUTFLOW FROM PASSING SHOWERS HAS TEMPORARILY SHIFTED THE WINDS AND THERE IS A 30 PERCENT CHANCE THAT THIS WILL OCCUR AGAIN FOR BRIEF PERIODS THROUGH ABOUT 06Z. VFR CONDITIONS WILL PREVAIL WITH CEILINGS...IF ANY REMAINING ABV 7KFT. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF THE STATE THROUGH THIS EVENING. WITH DEEP MOISTURE IN PLACE...EXPECT HEAVY RAIN TO ACCOMPANY STORMS. THE MAIN FIRE WEATHER THREAT WILL BE GUSTY AND ERRATIC WINDS...THOUGH WITH DEEP MOISTURE...WIND GUSTS WILL BE MODERATE. AFTERNOON CONVECTION WILL CONTINUE TO DEVELOP EACH AFTERNOON INTO THE WEEKEND...BUT STORM COVERAGE WILL SHIFT SOUTHWARD AS DRIER AIR MOVES INTO NORTHERN UTAH. MOISTURE WILL INCREASE FROM THE SOUTH EARLY NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...HOSENFELD AVIATION...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT WED AUG 28 2013 UTZ001>016-019>021-517-518-WYZ021-291300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS WHICH DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 28, 3:09 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM DEBRIS FLOW 7 W HIAWATHA 39.51N 111.16W
08/28/2013 EMERY UT UTILITY COMPANY
DEBRIS FLOW REPORTED ALONG HUNTINGTON CREEK ORIGINATING
FROM THE SEELEY BURN SCAR. UDOT REPORTED THAT SR-31 IN
HUNTINGTON CANYON WAS CLOSED DUE TO A MUD SLIDE.
&&
HOSENFELDSpecial weather statement, Aug 28, 3:15 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED AUG 28 2013
UTZ005-282200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
315 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOX ELDER
AND NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST WENDOVER...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WENDOVER...
BONNEVILLE SALT FLATS...
INTERSTATE 80 FROM MILEPOST 1 TO MILEPOST 25
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4108 11374 4088 11355 4065 11405 4067 11406
4088 11406
TIME...MOT...LOC 2114Z 235DEG 24KT 4074 11409
VERZELLA/SEAMANLocal storm report, Aug 28, 3:45 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND GST 1 S WENDOVER 40.73N 114.02W
08/28/2013 M79.00 MPH TOOELE UT AWOS
&&
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:45 PM MDT | Areal Flood Advisory | SLC | Utah | 60 min |
| Aug 28, 12:13 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Aug 28, 3:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 28, 3:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.